Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 278, NWS Goodland, KS

August 22, 2000Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2000, 8:51 PM MDT for Dundy County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 2000, 8:51 PM MDT (02:51 UTC)
Expired
Aug 22, 2000, 9:30 PM MDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Dundy County, NE

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 9:05 PM MDTThunderstorm Wind 52 EHaigler, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
3150 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS53 KGLD 230251
SVRGLD
NEC057-230330-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
851 PM MDT TUE AUG 22 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 930 PM MDT

* AT 850 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHWESTERN DUNDY COUNTY...OR
  ABOUT 18 MILES EAST OF WRAY...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

THEDE

LAT...LON 4003 10204 4000 10177 4034 10144 4034 10204

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:45 PM MDT, 6 minutes earlier.

Area forecast discussion, Aug 22, 8:45 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT TUE AUG 22 2000

WL BE UPDATING/RECONFIGURING ZONES MAINLY FOR TSRA CONVERAGE. LATEST
RUC/MESOETA/ETA ARE HANDLING AREA OF TSRA WELL. THEIR QPF FORECASTS
SAY THAT MOST IF NOT ALL OF PCPN WILL STAY TO THE NORTH OF
INTERSTATE 70. BASED ON LATEST TRENDS SEEN ON SATL/RADAR...THAT
DEFINITELY LOOKS REASONABLE. ALSO HAVE BEEN GETTING LCLLY HEAVY
RAINFALL OUT OF THIS TSRA AND WL ADD TO THIS AREA AS WELL.

BASED ON ABV REASONING...WL BREAK OFF THE SRN SIX COUNTIES AND KEEP
A SLGT CHC/WDLY SCT IN THROUGH THE REST OF THE NIGHT. WL ADJUST NRN
ZONES TO MOSTLY CLOUDY AND MAKE THE WINDS IN NE PTN OF CWFA LI*GHT
EXCEPT NR STORMS.

.GLD...NONE.

BULLER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.